Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 56, NWS Topeka, KS

May 20, 2013Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 20, 2013, 2:57 PM CDT for Anderson County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 2:57 PM CDT (19:57 UTC)
Expired
May 20, 2013, 3:15 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KTOP 201957
SVRTOP
KSC003-202015-
/O.NEW.KTOP.SV.W.0056.130520T1957Z-130520T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...
  AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN AND EAST CENTRAL ANDERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 9507 3804 9507 3803 9508 3803 9528
      3821 9517 3829 9506 3826 9506
TIME...MOT...LOC 1957Z 234DEG 27KT 3816 9513

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPS
1 follow-up statement
251 
WWUS53 KTOP 202014
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 20 2013

KSC003-202023-
/O.EXP.KTOP.SV.W.0056.000000T0000Z-130520T2015Z/
ANDERSON-
314 PM CDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM 
OVER SOUTHEAST ANDERSON COUNTY..

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3825 9507 3804 9507 3803 9508 3803 9528
      3821 9517 3829 9506 3826 9506
TIME...MOT...LOC 2013Z 234DEG 27KT 3823 9501

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:05 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 20, 1:05 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT MON MAY 20 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT MON MAY 20 2013

PHASING PAIR OF UPPER LOWS CONTINUE TO MERGE AND SPIN OVER THE
NORTHERN PLAINS...ROTATING PIECES OF ENERGY AROUND ALL QUADS AS IT
DOES SO. 80-100KT UPPER JET MOVING EASTWARD OUT OF THE FOUR
CORNERS REGION INTO TX/OK PANHANDLES ATTM. SFC PRESSURE PLOT IS
MORE DIFFUSE OVER EASTERN KS ATTM...AS CONVECTION HAS SENT OUTFLOW
OUT IN ALL DIRECTIONS. MORE CONSISTENT NW WIND FRONTAL PATTERN
SHOWS UP OVER SE NEBRASKA INTO NW KS.

WEATHER CONDITIONS TODAY WILL BE IMPACTED BY THE WAKE OF
DEPARTING CONVECTION. SATELLITE TRENDS DO SUGGEST CLEARING BEHIND
THIS MORNINGS ROUND WHICH WOULD HELP INCREASE INSTABILITY THROUGH
THE DAY. NAM SURFACE PATTERN BEGINS TO SUGGEST AN INVERTED TROF
SETTING UP AROUND 18Z OVER THE I35 CORRIDOR IN EASTERN KS...ALSO
BRINGING THE UPPER JET OVER THE AREA AT THE SAME TIME BEFORE A
SHARP BOUNDARY HAS A CHANCE TO ESTABLISH ITSELF. STILL HAVE
RESPECTABLE SEVERE WEATHER PARAMETERS...WITH MU CAPE VALUES FROM
MHK WESTWARD OF 1500-2500K/KG IN THE SOUTHEAST BY 18Z. SOUNDINGS
SUGGEST CAP ERODES IN THE LATER AFTERNOON WHEN 0-6KM BULK SHEAR
VECTORS ARE IN THE 50KT RANGE. PRIMARY CONCERNS WOULD BE FOR HAIL
AND DAMAGING WINDS. TORNADO THREAT WILL DEPEND ON HOW THE LOW
LEVEL WINDS SET UP...BUT AT THIS TIME APPEARS BETTER BACKING WILL
BE IN THE FAR SE OR EVEN FURTHER SE OUT OF OUR FORECAST AREA.
ALSO THINK STORMS WILL HAVE A BETTER CHANCE INTO SE KS/SW MO AND
OKLAHOMA WHERE INSTABILITY IS BETTER AND JET DYNAMICS MORE
FAVORABLE. WILL HAVE TO MONITOR WHERE BETTER CONVERGENCE SETS UP
BY THIS AFTERNOON...BUT AT THIS TIME HAVE PAINTED AN AREA ACROSS
THE SE FOR SEVERE POTENTIAL. MAY SEE SOME STORMS IN THE WESTERN
COUNTIES AS WELL THIS AFTERNOON AS ANOTHER PIECE OF ENERGY ROTATES
INTO THAT AREA...BUT DO NOT THINK THOSE STORMS WOULD BE SEVERE.

THUNDERSTORM CHANCES PUSH SE OUT OF THE FORECAST AREA THROUGH THE
NIGHT TUESDAY NIGHT WITH DIMINISHING PRECIP CHANCES NW TO SE. LOWS
DROP INTO THE 50S AS STRONGER PUSH OF COOLER AIR MOVES EASTWARD.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON MAY 20 2013

KEPT A DRY FORECAST FOR LATER TUESDAY THROUGH WEDNESDAY NIGHT AS
THE UPPER SYSTEM MOVES SLOWLY EASTWARD. HIGHS IN THE 70S EXPECTED
WITH LOWS IN THE 50S. BY THURSDAY...SOUTHWESTERLY FLOW OVER THE SW
US BEGINS SENDING SHORTWAVE TROFS INTO THE RIDGE OVER THE CENTRAL
PLAINS...OVER THE BOUNDARY RESIDING OVER THE HIGH PLAINS. THIS
BRINGS CHANCES FOR PRECIPITATION EACH DAY AND ALTHOUGH DO NOT
EXPECT RAIN ALL DAY EVERY DAY DO ANTICIPATE OCCASIONAL SHOWERS AND
STORMS THROUGH SUNDAY. HIGH TEMPERATURES RETURN TOWARD 80 BY THE
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 104 PM CDT MON MAY 20 2013

VFR EXPECTED THROUGH THE PERIOD OUTSIDE OF CONVECTION LATE THIS
AFTERNOON AND EVENING. ADDED VCTS TO THE TERMINALS THIS AFTERNOON
FOR POSSIBLE CONVECTIVE DEVELOPMENT. EXPECT THE MAIN CONVECTION TO
REMAIN SOUTH OF THE TERMINALS. WINDS SOUTHWEST AROUND 10 KTS OR
LESS BECOMING MORE WESTERLY UNDER 10 KTS AFTER 04Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...67
AVIATION...53
Hazardous weather outlook, May 20, 1:14 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CDT MON MAY 20 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-211815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
114 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THIS
AFTERNOON...WITH THE MAIN AREA OF CONCERN ALONG AND SOUTHEAST OF
THE INTERSTATE 35 CORRIDOR. THESE STORMS COULD PRODUCE LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

STORMS WILL MOVE SOUTHEAST OUT OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE FOR THUNDERSTORMS RETURNS THURSDAY...WITH INTERMITTENT
CHANCES FOR STORMS INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 20, 12:14 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     2 N BELLEVILLE          39.85N 97.63W
05/19/2013                   REPUBLIC           KS   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD REPORTED BY DEPUTY.

&&

JW
Special weather statement, May 20, 2:48 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT MON MAY 20 2013

KSZ059-202015-
ANDERSON-
248 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY...

THROUGH 315 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEASTERN ANDERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. LONE
ELM IS IN THE PATH OF THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3825 9507 3804 9507 3803 9508 3803 9516
      3803 9531 3807 9535 3816 9528 3830 9507
      3826 9506
TIME...MOT...LOC 1948Z 234DEG 27KT 3812 9520

PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:21 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey39 min
May 19, 7:32 PM CDTSpecial Weather StatementTOPMorris28 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
May 19, 8:16 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington44 min
May 19, 8:48 PM CDTSevere Thunderstorm WarningTOPAnderson27 min
May 20, 8:15 AM CDTSpecial Weather StatementTOPAnderson30 min
May 20, 8:38 AM CDTSpecial Weather StatementTOPAnderson37 min
May 20, 8:47 AM CDTSpecial Weather StatementTOPAnderson28 min
May 20, 2:48 PM CDTSpecial Weather StatementTOPAnderson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.